Colorado, 2005

Avalanche in Colorado, December 18 to 19, 2005

December 18 to 19, 2005 · NWS GJT · 2 events in 2 counties and zones

Natural and mitigation avalanches covered portions of Highway 550 near Red Mountain Pass and resulted in closure of the road for about one hour while debris was cleared. The slides covered portions of highway 550 with 2 to 6 feet of snow for distances of 20 to 115 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Natural and mitigation avalanches covered portions of Highway 550 near Red Mountain Pass and resulted in closure of the road for about one hour while debris was cleared. The slides covered portions of highway 550 with 2 to 6 feet of snow for distances of 20 to 115 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 18, 3:03 PM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Dec 18, 3:03 PM MST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
303 PM MST SUN DEC 18 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
ONGOING WAA EVENT OVER THE CWFA EARLY THIS AFTERNOON. LOTS OF CLOUDS
AND AREAS OF LIGHT SNOW CONTINUING. SNOW HAS BEEN FAIRLY PERSISTENT
OVER THE EAGLE TO VAIL PASS AND THE CRAIG TO STEAMBOAT CORRIDOR.
HOWEVER...ACCUMULATIONS HAVE BEEN SLOW AND STEADY. MEANWHILE...AREAS
FARTHER THAN 25 TO 40 MILES SOUTH OF THE I-70 CORRIDOR HAVE BEEN
ONLY MINIMALLY IMPACTED BY THIS PROTRACTED EVENT.

TONIGHT-MONDAY: MID-LEVEL FLOW HAS VEERED TO THE NORTHWEST WHILE
MORE ZONAL FLOW APPARENT AT 7H. OVERRUNNING WILL CONTINUE TONIGHT
BRINGING PERIODS OF LIGHT SNOW TO THE NORTHERN MOUNTAINS AND
NORTHERN VALLEYS DURING THE NIGHT AND INTO MONDAY. AGAIN...EXPECT
ACCUMULATIONS WILL CONTINUE TO REMAIN BELOW 2 TO 4 INCHES ON
AVERAGE FOR THE MOUNTAINS WITH 1 TO 3 INCHES IN THE HIGHER NORTHERN
VALLEYS DURING EACH 12 HOUR PERIOD. THIS WILL BRING NEAR ADVISORY
LEVELS OVER A 24 HOUR PERIOD...BUT WILL HOLD OFF ISSUING HILITES AS
SNOWFALL RATE SEEMS INSUFFICIENT FOR ADVISORY FOR THE AFFECTED
AREAS.

MEANWHILE...SNOW WILL BE LESS WIDESPREAD AND MORE SPORADIC ACROSS THE
SOUTHERN MOUNTAINS WHILE CHANCES ARE SIGNIFICANTLY LOWER IN THE LOWER
ELEVATIONS. WAA HAS ALREADY SIGNIFICANTLY IMPACTED THE CWFA AND MADE
FEW ADJUSTMENTS TO WARMER FORECAST PUT FORTH LAST NIGHT. HOWEVER...
BASED ON TODAYS TEMPS WARMED SOME AREAS UP JUST A BIT.

MONDAY-NIGHT: NORTHWEST FLOW WILL PERSIST WHILE CONTINUING TO IMPACT
MAINLY THE NORTHERN PORTION OF THE CWFA. HOWEVER...MOISTURE WILL
BEGIN TO DIMINISH DURING THE PERIOD AND THEREFORE CONTINUED WITH
DOWNWARD TREND IN POPS. MEANWHILE...7H TEMPS CONTINUE TO RISE AND
SHOULD TRANSLATE TO WARMER SURFACE TEMPERATURES AS WELL. THIS TREND
WAS ALREADY IN THE FORECAST AND MADE ONLY MINOR ADJUSTMENTS.

.LONG TERM (TUESDAY THROUGH SUNDAY)...THE RIDGE OF HIGH PRESSURE OVER
THE GREAT BASIN AT THE BEGINNING OF THE PERIOD FLATTENS AS IT SHIFTS
EASTWARD WITH ITS AXIS REACHING THE UT/CO BORDER BY MIDDAY WED. GFS
FLATTENS THE RIDGE A LITTLE MORE THAN THE NAM AS ENERGY/MOISTURE
RIDES OVER THE TOP. IN THE NORTHWEST FLOW DOWNSTREAM OF THE RIDGE
AXIS...CHANCE POPS WILL CONTINUE OVER THE NORTHERN MOUNTAINS THROUGH
TUE NIGHT...DIMINISHING ON WED. MODELS THEN INDICATE THAT THE FLOW
BECOMES ZONAL AS A SERIES OF SHORTWAVES IMPACT THE PACIFIC NORTHWEST.
MOST ENERGY WILL REMAIN TO OUR NORTH. HOWEVER ONE WAVE LOOKS LIKE IT
COULD BRUSH THE NORTHERN EDGE DURING THE THU/FRI TIME-FRAME. THE
PATTERN THEN AMPLIFIES AS THIS WAVE DEEPENS OVER THE MIDWEST AND
RIDGING TAKES PLACE OVER THE INTERMOUNTAIN WEST. LATEST GFS IS MOVING
AWAY FROM THE IDEA OF ANY SNOWFALL LATE IN THE PERIOD. SO XMAS WILL
ONLY BE WHITE AT LOCATIONS WHERE SNOW ALREADY COVERS THE GROUND.

TEMPS APPEAR STEADY STATE THROUGH WEDNESDAY...THEN AS THE RIDGE
BUILDS...SLOW WARM ADVECTION SHOULD OCCUR.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

NL/EH
Hazardous weather outlook, Dec 18, 4:00 AM MST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MST SUN DEC 18 2005

COZ001>014-017>023-UTZ022>025-027>029-181100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
400 AM MST SUN DEC 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

LIGHT SNOW WILL DEVELOP OVER THE NORTHERN MOUNTAINS TODAY...WHICH
WILL INCREASE AND SPREAD SOUTHWARD TONIGHT TO INCLUDE THE CENTRAL
MOUNTAINS. ACCUMULATIONS BY SUNDAY MORNING OVER THE NORTHERN
MOUNTAIN PASSES WILL BE IN THE 1 TO 3 INCH RANGE. ROADS THROUGH THE
NORTHERN MOUNTAINS WILL BECOME LOCALLY ICY AND SNOWPACKED CAUSING
IN HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY AND SUNDAY NIGHT...SNOW IS LIKELY IN PORTIONS OF THE NORTHERN
AND CENTRAL COLORADO MOUNTAINS. FROM 2 TO 6 INCHES OF SNOW
ACCUMULATION IS POSSIBLE CAUSING LOCALLY HAZARDOUS DRIVING
CONDITIONS. THE IS A CHANCE OF SNOW IN THE EASTERN UINTA MOUNTAINS OF
UTAH AND THE BALANCE OF THE WESTERN COLORADO MOUNTAINS.

THERE IS A SLIGHT CHANCE OF SNOW MONDAY THROUGH THURSDAY IN THE
EASTERN UINTA MOUNTAINS OF NORTHEAST UTAH AND WESTERN COLORADO
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SNOW AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN GRAND JUNCTION.

MC/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
December 18, 7:40 PM MST to December 19, 5:20 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Avalanche, Southwestern San Juan Mountains

When
December 18, 7:40 PM MST to December 19, 5:20 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485863, 5485864.